Question Of The Day #73

question of the day

Which of the following is the most likely cause of this patient’s condition?

This patient presents to the Emergency Department with a depressed mental status and normal sized pupils after an unknown toxic ingestion.  Many different agents can act as Central Nervous System depressants and cause this clinical presentation.  Some examples include ethanol, toxic alcohols (methanol, ethylene glycol, isopropyl alcohol), benzodiazepines, barbiturates, opioids, and muscle relaxants. 

Of the choices listed, Heroin (Choice A) and Alprazolam (Choice B) are the most likely.  Heroin is an opioid, and Alprazolam is a benzodiazepine (a sedative-hypnotic agent).  The clinical presentation caused by overdoses of opioids versus sedative-hypnotic agents overlaps in many areas, but the pupillary exam can help the most in differentiating the type of ingestion.  Opioids will can constricted, pinpoint pupils, while benzodiazepines should not cause change in pupillary size.  See the chart below for a review of the most common toxidromes (toxic syndromes). 

*Treatment of all toxic ingestions should include general supportive care and management of the airway, breathing, and circulation of the patient. Examples include administration of supplemental oxygen in hypoxia, IV fluids in hypotension, cooling measures in hyperthermia, etc.
**Flumazenil is the antidote for benzodiazepine overdose, but it is rarely used clinically as it can trigger benzodiazepine-refractory seizures.

Cocaine (Choice C) is a sympathomimetic with a CNS excitatory effect, not a CNS depressant effect as in this patient.  A large ingestion of paracetamol (Choice D) is often accompanied with little to no symptoms in the first 24hours.  Later in the ingestion timeline, liver failure and its associated sequalae can occur if no antidote is given.  Correct Answer: B

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #73," in International Emergency Medicine Education Project, January 21, 2022, https://iem-student.org/2022/01/21/question-of-the-day-73/, date accessed: May 29, 2022

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.